Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Apr 18, 2004, 9:25 AM CDT for Vilas County, Wisconsin. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2004, 9:25 AM CDT (14:25 UTC)
- Expired
- Apr 18, 2004, 10:30 AM CDT
- In force
- 65 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Vilas County, WI
The radar
The Marquette radar (KMQT), 161 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 9:45 AM CDT | HAIL 0.75 | Winchester, WI | |
| Apr 18, 9:58 AM CDT | HAIL 1.5 | Boulder Junction, WI | |
| Apr 18, 10:05 AM CDT | HAIL 1.75 | 3 N Sayner, WI | |
| Apr 18, 10:15 AM CDT | HAIL 1.75 | Conover, WI | HAIL COVERING THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
433
WUUS53 KGRB 181425
SVRGRB
WIC125-181530-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
925 AM CDT SUN APR 18 2004
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VILAS COUNTY IN WISCONSIN
* UNTIL 1030 AM CDT
* AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM WITH DAMAGING HAIL. THE STORM WAS LOCATED 8
MILES WEST OF LAC DU FLAMBEAU. THAT PLACES IT 19 MILES EAST OF PARK
FALLS. IT WAS MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAC DU FLAMBEAU AROUND 930 AM...
SAYNER AROUND 950 AM...
STAR LAKE AROUND 955 AM...
CONOVER AROUND 1005 AM...
PHELPS AROUND 1015 AM...
DESTRUCTIVE HAIL IS EXPECTED IN THE WARNED AREA. IF POSSIBLE...MOVE
YOUR VEHICLE INTO THE GARAGE NOW. HOWEVER...BE SURE YOU ARE NOT
CAUGHT OUTDOORS WHEN THE STORM HITS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4598 8992 4629 8992 4619 8934 4610 8897
4599 8895 4599 8905 4593 8905 4592 8938
4591 9002 4597 9004
$$
KALLASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 4:00 AM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, Apr 18, 4:00 AM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 AM CDT SUN APR 18 2004 .DISCUSSION...FOCUS IS ON SVR POTENTIAL TDA AND TNGT. FRONT LIFTG NWD DESPITE CONVECTION FIRING N OF THE SFC BOUNDARY. ALL MODELS NOW SHOWED THE FRONT WORKING INTO NRN WI BY AFTN...AND THAT SEEMED REASONABLE. PREV FCST RIGHT ON TRACK IN SHIFTING CURRENT MCS NE OF THE AREA AND HAVING A BREAK IN THE PCPN UNTIL LATE TDA. STILL A RISK OF SVR HAIL IN THE ELEVATED TSRA N OF THE SFC FRONT. EXPECT GUSTY SSW WINDS IN THE WARM SECTOR...SO WENT WITH A WIND ADVISORY FOR THE AFTN INTO TNGT. WENT ABV GUID WITH TEMPS. ONLY CONCERN WAS THAT THE WARM SECTOR WAS NOT AS CLEAN AS THE PAST FEW DAYS...WITH MORE CI AND SOME AC EXPECTED. IT WL BE INTERESTING TO SEE IF THE STG SSWLY WINDS CAN KEEP LAKE BREEZE FM WORKING INLAND. SUSPECT THE FLOW IS A BIT TOO SLY...AND THAT LAKESHORE AREAS WL EXPERIENCE SOME COOLING. WITH THE FCST AREA IN THE WARM SECTOR...THE MAIN SVR THREAT WL COME LATE THIS AFTN INTO TNGT AS THE SFC LOW HEADS FOR NW WI. THE COLD FRONT ITSELF DOES NOT GET INTO THE NW PART OF THE FCST AREA UNTIL ARND MIDNIGHT. HOWEVER...FCST SOUNDINGS SHOWED LITTLE CONVECTIVE INHIBITION IN THAT AREA...SO EXPECT DEVELOPMENT SOONER DUE TO LOW-LEVEL CONVERGENCE NR THE WARM FRONT. THINK AREAS FARTHER SE WL NEED TO WAIT FOR THE FRONT...AND THE LOW-LEVELS WL BE STARTING TO STABILIZE BY THEN. HOWEVER...ETA CRANKS 850 MB WINDS UP TO 80 KTS DURING THE LATE EVENING. ALTHOUGH THAT WAS PROBABLY OVERDONE...THE OTHER MODELS STILL HAD WINDS ARND 60 KTS. WITH SUCH STG WINDS AT LOW-LEVELS...ANY CONVECTION THAT DOES WORK INTO THE AREA COULD EASILY GENERATE DAMAGING WIND GUSTS. NOT MUCH OPPORTUNITY TO LOOK AT AND ADJUST THE REST OF THE FCST. NEXT CHC OF PCPN WL COME TUE NGT/WED AS ANOTHER STORM SYSTEM HEADS ACRS THE GREAT LAKES RGN. THAT SYSTEM SHOULD BE WEAKER AND TRACK FARTHER SOUTH... SO WENT WITH STRATIFORM PCPN. && .GRB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY IN EFFECT FROM 3 PM UNTIL MIDNIGHT WIZ005-010>013- WIND ADVISORY IN EFFECT FROM NOON UNTIL MIDNIGHT WIZ018>022-030-031-035>040-045-048>050-073-074- && SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 18, 6:00 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT SUN APR 18 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 600 AM CDT SUN APR 18 2004 ...SEVERE WEATHER POSSIBLE TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE FAR WESTERN PORTION OF THE AREA...AND A SLIGHT RISK ACROSS THE REST OF THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS NORTHERN WISCONSIN UNTIL MID-MORNING. THE STORMS WILL THEN SHIFT NORTHEAST OF THE AREA. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL. THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE THIS AFTERNOON AND THIS EVENING. SEVERE STORMS ARE EXPECTED TO FORM OVER EASTERN MINNESOTA AND WESTERN WISCONSIN DURING THE AFTERNOON...AND THEN MOVE NORTHEAST INTO CENTRAL AND NORTH-CENTRAL WISCONSIN. THE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE DESTRUCTIVE HAIL AND DAMAGING STRAIGHT-LINE WINDS. THE GREATEST RISK OF SEVERE WEATHER IS WEST OF A LINE FROM MARSHFIELD...TO WAUSAU...TO CRANDON...AND WILL OCCUR BETWEEN 3 PM AND 9 PM. THE STORMS WILL LIKELY WEAKEN AS THEY MOVE TOWARD EASTERN WISCONSIN. HOWEVER...WITH VERY STRONG WINDS JUST ABOVE THE SURFACE...THE STORMS WILL CONTINUE TO POSE A RISK OF DAMAGING WINDS WELL INTO THE NIGHTTIME HOURS. THIS OUTLOOK WILL BE UPDATED AT NOON. BE SURE TO MONITOR WEATHER FORECASTS THROUGHOUT THE DAYTIME HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
In the hours before
Local storm report, Apr 18, 6:54 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
654 AM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL LAC DU FLAMBEAU 45.96N 89.88W
04/18/2004 1.00 INCH VILAS WI COUNTY OFFICIAL
&&
SAC/JSLocal storm report, Apr 18, 7:03 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
703 AM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 AM HAIL ARBOR VITAE 45.91N 89.65W
04/18/2004 0.75 INCH VILAS WI COUNTY OFFICIAL
&&
SC/JSLocal storm report, Apr 18, 7:08 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
708 AM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 AM HAIL SAYNER 46.00N 89.53W
04/18/2004 1.75 INCH VILAS WI COUNTY OFFICIAL
&&
SC/JSThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 11:18 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 57 min |
| Apr 18, 6:33 AM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 57 min |
| Apr 18, 10:27 AM CDT | Severe Thunderstorm Warning | GRB | Forest | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.